Forum

Relapse & Steroid Question

This wek I ended up in the hospital for the first time being treated with IV steroids for what’s probably the worst relapse I’ve had in the 11 years since diagnosis. The steroids seem to have worked amazing on the relapse I am delighted. But I do have a couple of questions that I feel like only those with experience can answer.

First the steroids. I was on methylprednisolone for three days, treatment finished on tuesday when they released me from hospital. What I want to know is, are the weird things I’m feeling just some more MS symptoms that haven’t healed or have arrived, or is this after effects of the steroids. I wouldn’t say I’m experiencing dizzyness or vertigo but i definitely feel like my head is swimming frequently. I’m still queasy (I was nauseous before the treatment started, something I’ve never experienced as part of having MS) and I’m tired and easily confused.

I would have thought that such a short course of drugs would have very limited side effects, maybe a day and a half. Does IV steroids side effects last at length after the treatment has ended or am I experiencing something completely unrelated?

any help would be greatly appreciated. thanks.

I’ve only been dx since last May. Had an episode of right side paralyses that put me in hospital on iv steroids for a week. This was the final event in a long list of “instances”, that actually lead to my diagnosis. I was “high as a kite” and hyperactive for 48 hours while on the steroids. My walking was bad and i was unsteady and light-headed for a week or so after being discharged. My ms nurse told me that this was normal. By end of August, three months later, I phoned her and told her that I felt my walking had deteriorated since.

She told me that even though it didn’t seem like it, the steroids were still in my system and would have still been working. The chances were that the affect was worn by now. Wearing off…three months later is normal apparently!

I had another relapse by mid September, plus another three days of steroids. Yet again, complete insomnia for 30 hours in hospital post iv. This, incidentally lead to palpitations for 12 hours and required treatment in coronary care. This was frightening. Cardiologist diagnosed me having Atrial Fibrillation. I disagreed with this as I’ve never had a heart issue nor had any family history of it. One of the nurses agreed with me and we reckoned it was a combination of steroids and sleep deprivation. Thankfully, a one off. Steroids are a powerful drug. Don’t underestimate them. I believe what you’re experiencing is a side effect, but I’m no medic. Have a chat with your ms nurse who deals with this sort of thing on a daily basis, to re assure yourself. Sorry, I didn’t mean to waffle on a bit. :slight_smile:

A short course, but a powerful and concentrated slug of heavy-duty drugs. I always think of IV steroids as being like calling in the army to quell a civil disturbance: sometimes it’s the only option and they’ll get the job done, no question, but it probably won’t be pretty.

I am glad that they seem to have got the job done for you. I hope that the various unwell feelings ease off soon, whatever their cause.

Alison

1 Like

Hi withoutpictures

To me it sounds like vertigo mixed with side effects from the steroids. Nausea plus swimming head sounds like typical vertigo to me. As Poppy said, get some advice from your MS nurse. Don’t forget that steroids are strong drugs, they have potent and long lasting effects.

Sue

backing up everything already said, I’ve had steroids quite a few times now, with varying side effects - from none at all to feeling as though all of my symptoms had come back twice as strong (this lasted for a few days).

It is hard to tell if they have worked, or how well, but I just think they must be doing some good and are better than nothing when you are having a tough time. Give yourself and your body a little time to get over it,

all the best and good luck

Rebecca

x

Wow it sounds like you’ve had a time of it on steroids. Thanks for the advice and assurance. I really hope you’re doing better now, that would really scare me. I don’t cope with worry that well. You didn’t waffle at all, it was lovely and clear. :slight_smile:

1 Like

Thanks very much, me too. I like that analogy. :slight_smile: I’m probably just not used to medication side effects I tend to keep medications to an absolute minimum.

1 Like

Yep, yourself and Poppy are definitely right, I contacted my Nurse and she said similar. I’ve experienced “room spinning” vertigo before but never nausea or the foggy swimming thing, but hey, there’s a first time for all eh. :slight_smile:

Thanks for the advice, it’s very sound.

1 Like

Thanks. everyone is so lovely and helpful. It’s very reassuring to know that this is close to normal. :slight_smile: I’ll definitely take your advice and give myself some time. Thanks so much for the kind words.

Quite right. The trouble is that ‘absolute minimum meds’ with MS isn’t much like ‘absolute minimum meds’ without MS!

Alison